Colorado, 2019

Hail in Colorado, August 7, 2019

August 7, 2019 · NWS BOU · 1 event in 1 county or zone

A strong thunderstorm produced nickel size hail and wind gusts to 55 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A strong thunderstorm produced nickel size hail and wind gusts to 55 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 7, 2:37 PM MST, 4 hours 33 minutes earlier.

Area forecast discussion, Aug 7, 2:37 PM MST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
337 PM MDT Wed Aug 7 2019

.SHORT TERM...(This evening through Thursday)
Issued at 337 PM MDT Wed Aug 7 2019

Increasing moisture under an upper ridge is moving into Colorado
visible on satellite imagery as well as precipitable water values
up from yesterday. According to the latest ACARS soundings and
the current convective activity, a cap still resides from this
morning's cool push into the plains. Plenty of showers and storms
firing over the mountains, but they diminish as they head out over
the plains. Clearer skies over the plains should still allow for
a couple more degrees of heating which should weaken the cap as
well as stronger storms to the north and south of our forecast
area should send out some outflow for additional forcing.
Therefore still keeping the scattered to numerous showers and
thunderstorms later this afternoon pushing east over the plains
through the rest of the evening. Weak CAPE values over the urban
corridor and mountains increases east over the plains, though
some models keeping CIN over the far northeastern corner. Best
chance for stronger storms looks to be keying into Washington
County. A shortwave noted over Utah will round the ridge and push
into the forecast area this evening, extending the chance of
showers and storms across the area through midnight, with the
chance continuing over the eastern plains through sunrise.

An MCS will likely develop east of our area late tonight into
tomorrow morning, which should end up sending back moist outflow
into the area, helped along by high surface pressure over the
northern plains. This will increase upslope flow, with an already
moist airmass in place. Showers may be ongoing over the mountains
overnight and into Thursday morning with just a slight bit of sun
needed to get the plains going again. PW values should increase
slightly over today over the mountains and urban corridor, with
higher values near 1.4 over the northeastern plains. Slightly
warmer temperatures east of the Palmer Divide combined with
upslope flow and influx of moisture will increase CAPE values into
the 1500-2200 J/kg range in this area. Therefore, storms that form
or move into that area will have the potential for heavy rain,
hence the slight chance of excessive rainfall forecast from WPC.
Temperatures tomorrow will be about 2 to 8 degrees F cooler than
today's readings, and should drop several degrees below
climatologically normal for the date.

.LONG TERM...(Thursday night through Wednesday)
Issued at 337 PM MDT Wed Aug 7 2019

Medium range models continue showing a prolonged period with the
potential for heavy rainfall from afternoon shower activity each
day. Early in the forecast period, the upper level ridge will be
centered over eastern Colorado which will allow for a strong surge
of sub-tropical moisture to move over the state. Precipitable
water values should be high, and winds aloft will be weak, leading
to the formation of slow moving thunderstorms that are laden with
moisture. shower activity Thursday evening should be left over
from afternoon initiation over the mountains that moves out onto
the plains. A similar setup should be in place Friday afternoon,
but with a little more southwesterly flow aloft. Heavy rainfall
will again be a threat, from the foothills out onto the plains.

Over the weekend, the moist southwesterly flow aloft will
continue as the upper ridge axis shifts eastward over the Central
Plains. More afternoons with the threat of heavy rain will exist.
The GFS shows an embedded short wave trough rotating over the
state Sunday afternoon to further help the organization of the
developing convection.

For next week, the flow aloft across Colroado is expected to be
more westerly, but models also show that sub-tropical moisture
will continue feeding into the region from the southwest. Until we
see stronger upper level ridging develop over Arizona and Nevada,
it seems that the monsoonal flow of moisture will continue over
the desert southwest. Until then, the cycle of afternoon and
evening thunderstorms over northern Colorado will continue.

Temperatures through this period should be around normal for
early to mid August, with high temperatures on the plains reaching
the mid 80s to lower 90s before afternoon shower activity develops
and brings some cooling. As the afternoons of heavy rain
accumulate, then the threat for flash flooding will begin to
increase. No highlights at this point.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 337 PM MDT Wed Aug 7 2019

Easterly winds continue to increase upslope flow but ACARS data
shows that the post frontal inversion cap still exists. Still
expecting a good chance for storms over the terminals, but the
timing is just being delayed an hour or two, to impact more early evening
hours across the terminals. Latest model runs continue to agree
with the current TAF'S timing of TS between 21z- 01z. VFR
conditions expected through tonight, with ceilings lowering only
to 080-110 over the terminals. Lower clouds may form later
Thursday morning, however it seems to be less coverage than
before. More showers and thunderstorms expected Thursday.

&&

.HYDROLOGY...
Issued at 337 PM MDT Wed Aug 7 2019

Due to the influx of moisture into the area for Thursday, as well
as instability, showers will be able to produce rainfall rates of
1 to 2 inches per hour, especially near and east of the Palmer
Divide. This could create localized flooding issues in the
aforementioned area.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kriederman
LONG TERM...Dankers
AVIATION...Kriederman
HYDROLOGY...Kriederman
Hazardous weather outlook, Aug 7, 10:02 AM MST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1102 AM MDT Wed Aug 7 2019

COZ030>051-081715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1102 AM MDT Wed Aug 7 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will push east and southeast
over the mountains and adjacent plains early afternoon into early
evening. Gusty winds up to 45 mph and light rainfall is expected
with this activity. Further east over the far plains of northeast
Colorado, scattered thunderstorms with heavy rain, hail up to one
inch in diameter, and wind gusts to 60 mph will be possible later
this afternoon into the night. The best chance for a severe storm
will be east a line from Yuma to Sterling this evening.

There may be isolated showers and thunderstorms across the
forecast area later this evening into the early morning hours.
These

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Slight cooling and a better chance of showers and thunderstorms
can be expected Thursday and Friday. The chance of showers will
then decrease over the weekend. Brief heavy rainfall will be the
primary threat from thunderstorms on Thursday and Friday
afternoons, along with some strong winds. Over the weekend,
enough moisture will be available Saturday through Monday for
isolated afternoon and early evening showers and thunderstorms.
Gusty winds will be the primary threat from weekend storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over the far plains of northeast
Colorado today, mainly after 4 pm.

In the hours before

Special weather statement, Aug 7, 2:56 PM MST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Denver CO
356 PM MDT Wed Aug 7 2019

COZ035-038-043-072245-
Central and South Weld County CO-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
356 PM MDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WELD AND
SOUTHEASTERN LARIMER COUNTIES UNTIL 445 PM MDT...

At 355 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Masonville, or 11 miles west of Fort Collins,
moving east at 30 mph.

Penny size hail, heavy rain, and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Fort Collins, western Greeley, Loveland, Windsor, Milliken,
Severance, Timnath and Masonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Horsetooth Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4056 10481 4033 10484 4046 10539 4047 10538
      4048 10536 4049 10538 4061 10533
TIME...MOT...LOC 2155Z 292DEG 24KT 4052 10527

GIMMESTAD
Special weather statement, Aug 7, 5:46 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Denver CO
646 PM MDT Wed Aug 7 2019

COZ045-046-080130-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
646 PM MDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELBERT AND
SOUTHEASTERN ARAPAHOE COUNTIES UNTIL 730 PM MDT...

At 645 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Agate, or 20 miles northwest of Limon, moving
north at 5 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cottonwood Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3949 10404 3970 10395 3968 10371 3967 10370
      3944 10382
TIME...MOT...LOC 0045Z 190DEG 5KT 3953 10387

GIMMESTAD

The radar

The Denver radar (KFTG), 85 km away, was scanning. The volume nearest the first event began at 02:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Elbert

When
August 7, 7:10 PM MST
Where
Elbert County, 9.71 mi E of Cedar Pt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.370, -103.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834445.